New York, 2003

Flash Flood in New York, August 10, 2003

August 10, 2003 · NWS OKX · 1 event in 1 county or zone

Heavy showers developed in response to a persistent trough of low pressure. 5 inches per hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy showers developed in response to a persistent trough of low pressure. Radar estimated maximum rainfall rates of at least 1.5 inches per hour. A spotter reported that the exit ramps at Exit 60 of the Long Island Expressway was impassable and closed due to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 9:58 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 9, 9:58 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1058 PM EDT SAT AUG 9 2003

CURRENTLY...THE ATMOSPHERE CONTINUES TO BECOME INCREASINGLY MOIST AS
THE WEEKEND PROGRESSES. PRECIPITABLE WATER HAS INCREASED FROM 1.76
INCHES LAST EVENING...TO 2.12 THIS MORNING...TO 2.19 INCHES THIS
EVENING. ADD TO THIS SURFACE DEW POINTS IN THE LOWER AND MIDDLE 70S
ALONG WITH LOW LEVEL CONVERGENCE FROM DIFFERENTIAL WIND
MAGNITUDES...NO NEGATIVE CONVECTIVE INSTABILITY ENERGY AND 1500-2000
J/KG OF CAPE (POSITIVE LIFTING ENERGY). THE RESULT...IS WHAT WEVE
HAD HERE THIS AFTERNOON AND EVENING...WHERE VIRTUALLY ALL OF NEW
YORK..NEW JERSEY AND PENNSYLVANIA HAVE SEEN PERIODS OF MODERATE TO
HEAVY RAIN DROPPING AS MUCH AS 2-3 INCHES IN SOME SPOTS. THE LATEST
REGIONAL RADAR MOSAIC INDICATES THAT ANOTHER AREA OF RAIN IS MOVING
UP THE NEW JERSEY COAST...TOWARD NEW YORK CITY. FURTHER UPSTREAM...
SCATTERED CONVECTIVE SHOWERS CONTINUE TO DEVELOP AND MOVE NORTH OVER
THE MID-ATLANTIC STATES...AS WELL AS THE ADJACENT OCEAN WATERS.
WHILE LITTLE...IF ANY...LIGHTNING HAS BEEN OBSERVED...THESE SHOWERS
ARE PRODUCING AREAS OF VERY HEAVY RAIN...OFTEN AT RATES OVER ONE
INCH PER HOUR. WHERE THESE SHOWERS PROPAGATE ALONG THE REAR FLANK
(BACKBUILD) OR TRAIN ALONG AN EXISTING BOUNDARY...FLOODING PROBLEMS
WILL BE ENCOUNTERED.

FIRST PERIOD CHANGES...ONE CHANGE PLANNED. THE CENTRAL AND EASTERN
PORTIONS OF LONG ISLAND AND CONNECTICUT HAVE SEEN LITTLE TO NO RAIN
THUS FAR. BASED ON ATMOSPHERE MOISTURE...A SOLID SOUTHERLY STEERING
FLOW...PLACEMENT OF SCATTERED CONVECTION ALREADY OCCURRING UPSTREAM
AND THE FACT THAT THE OVERNIGHT PERIOD IS FAVORABLE FOR CONVECTIVE
ACTIVITY OVER THE WATER IN A TROPICAL REGIME...WILL LEAVE THE
FORECAST UNTOUCHED FOR WESTERN CONNECTICUT AND LONG ISLAND...BUT
LOWER POPS A CATEGORY FOR EASTERN LONG ISLAND AND CONNECTICUT..

AVIATION...ONCE AGAIN...MOST LOCATIONS REPORTING MVFR CONDITIONS
WITH A GRADUAL DOWNWARD TREND OVERNIGHT. EXPECT MOST LOCATIONS TO
ATTAIN IFR CIGS BY DAYBREAK AS YET ANOTHER IMPULSE RIDES NORTHWARD
IN THE  DEEP LAYERED SOUTHERLY FLOW.

MARINE...WINDS HAVE BEEN SLIGHTLY LOWER THAN FORECAST...BUT MODELS
AND CURRENT FORECAST INCREASE THE MAGNITUDES OVERNIGHT. HAVE DECIDED
TO LOWER THE STARTING POINT...BUT CONTINUE THE CURRENT INCREASE BY
MORNING. SEAS ON THE OCEAN ARE MARGINAL....GENERALLY 4 TO 5 FT...ARE
ALSO ARE EXPECTED TO INCREASE OVERNIGHT. THEREFORE...HAVE DONE THE
SAME THING HERE...BY ADJUSTING THE INITIAL FORECAST SLIGHTLY LOWER
TO MATCH CURRENT CONDITIONS...BUT HAVE KEPT INTACT THE FORECAST
INCREASE OVERNIGHT.

HYDRO...RIVER STAGE LEVELS STILL WELL BELOW CRITICAL STAGES THIS
EVENING...BUT ARE EXPECTED TO RISE SLOWLY THROUGH SUNDAY IN RESPONSE
TO THE RAINFALL FROM THIS EVENING THROUGH SUNDAY. POTENTIAL EXISTS
FOR BASIN AVERAGES AROUND OR SLIGHTLY ABOVE ONE INCH...ESPECIALLY
FROM NEW YORK CITY WEST...WITH WIDELY SCATTERED QPF VALUES OVER 2
INCHES WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WILL CONTINUE A FLOOD
WATCH WEST OF THE QUEENS-NASSAU BORDER NORTH ALONG NY-CT STATE
LINE...FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS...ALONG WITH
WIDESPREAD URBAN AND STREET FLOODING.

RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z-R RELATIONSHIP DUE TO
THE DEEP-LAYERED ABUNDANT MOISTURE.

.OKX...
CT...NONE.
NJ...FLOOD WATCH TONIGHT NJZ002>006-011
NY...FLOOD WATCH TONIGHT NYZ067>076
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.

PUBLIC: JK
AVIATION: DW

******************* PREVIOUS AFD ISSUED AT 330 PM *******************

.DISCUSSION...UPPER TROUGH STILL IN PLACE WITH PLENTY OF ATLANTIC
MOISTURE BEING ADVECTED INTO THE AREA AS SOUTH TO SOUTHEASTERLY FLOW
CONTINUES. HIGH PRECIPITABLE WATER VALUES OF 1 1/2 TO 2 INCHES INTO
THE AREA TONIGHT. HEAVY RAINS POSSIBLE OVER THE REGION WITH SOME
ENHANCED AMOUNTS POSSIBLE IN THE HIGHER TERRAIN WITH OROGRAPHIC
EFFECTS. AXIS OF RAIN SHIFTS FURTHER TO THE EAST SUNDAY AND WILL
MENTION CHANCE PROBABILITIES IN THE WESTERN ZONES AND KEEP LIKELY IN
THE EASTERN. WILL CONTINUE WITH CHANCE PROBABILITIES MONDAY AND
TUESDAY BUT MORE FROM DIURNAL AFFECTS THAN FROM ANY FORCING
MECHANISMS. CURRENT TEMPERATURES GENERALLY GOOD.

DRY WEATHER RETURNS THURSDAY AND WILL CONTINUE INTO NEXT WEEKEND.
WITH WARMING TEMPERATURES.
&&

.HYDRO...RIVER STAGE LEVELS EXPECTED TO RISE SLOWLY THROUGH SUNDAY
IN RESPONSE TO THE RAINFALL TONIGHT INTO SUNDAY. LOOKING AT QPF
VALUES OF UP TO 2 INCHES IN AN HOUR WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE. WILL ISSUE A FFA FOR POSSIBLE FLASH FLOODING OF SMALL
STREAMS...ALONG WITH WIDESPREAD URBAN AND STREET FLOODING.

&&

.MARINE...WILL FOLLOW 12Z WAVE WATCH WITH SEAS HIGHEST LATE TONIGHT
AND SUNDAY...AS SFC WV PASSES TO THE W AND GRAD TIGHTENS. WILL
CONTINUE THE SCA FOR ROUGH SEAS ON THE OCEAN.

&&

.AVIATION...PRECIP RAPIDLY DEVELOPING ACROSS PARTS OF CWA. CIGS WILL
COME DOWN WITH THIS ACTIVITY. IFR CONDITIONS ALREADY BEEN OBSERVED
ACROSS MOST OF THE TERMINALS. CIGS AND VIS WILL CONTINUE TO
DETERIORATE TO IFR AND LOCALLY LIFR THROUGH 10Z...PERIODS OF +TSRA
LIKELY OVERNIGHT AS WELL.

********************************************************************
Hazardous weather outlook, Aug 9, 2:57 AM EST, 21 hours 3 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-100900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
357 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THUNDERSTORMS ARE POSSIBLE AGAIN BUT ARE NOT EXPECTED TO REACH
SEVERE LEVELS. A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC
COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS ARE ALSO POSSIBLE ALONG
THE SOUTH SHORE BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...
LOCALLY HEAVY RAIN EXPECTED TONIGHT MAY CAUSE SOME FLOODING
PROBLEMS. THE SMALL CRAFT ADVISORY MAY WELL CONTINUE THROUGH THE MID
WEEK PERIOD FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP
CURRENTS MAY ALSO REMAIN POSSIBLE ALONG THE SOUTH SHORE BEACHES
THROUGH THIS SAME TIME FRAME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Brookhaven radar (KOKX), 17 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
August 10, 12:00 AM EST to 12:15 AM EST
Where
Suffolk County, Ronkonkoma
Reported by
LAW ENFORCEMENT
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337596.